Tramadol withdrawal

I have written previously about withdrawal from Ropinirole which was horrendous. The doctor prescribed me Tramadol to help and I took 100mg a night for 4 weeks. Perhaps too long but I had a holiday booked and didn't want to spoil it with sleepless nights and restless legs.

I have now tapered off the Tramadol, as although it was helping my restless legs it didn't help my insomnia. I have been clear 3 nights now and couldn't believe how severe the withdrawal was to say I had only been on it 4 weeks - sweats, headaches, anxiety, panic attacks. These have reduced somewhat now but I am left with absolutely dreadful insomnia. Last night I didn't sleep at all, the night before I only got 2 hours. I'm already dreading tonight. How long is this likely to last?

I'm waiting for an appointment with the neurologist in Sheffield (currently 5 months so hopefully very soon) and want to be drug clear when I see them. I can already rule out any dopamine drugs (augmentation) and Tramadol (insomnia).

In the meantime can anybody recommend any over the counter sleep remedies that won't aggravate my restless legs? I don't expect much but I would like to think I can get a few hours sleep. Or how long this absolute insomnia caused by the Tramadol withdrawal will last? I know I will still suffer from RLS but at least with that I can usually get 3-4 broken hours sleep.

Thanks, Pam

4 Replies

oldestnewest
  • Tramadol does have a wicked insomnia effect on some people. When I was taking it, it totally took care of my RLS 90% of the time. We added in a sleep med, and all was well. I am sorry you have had such a hard time. Dopamine withdrawal is the WORST. You said you tapered off of Ropinerole, and the doc did the right thing to give you tramadol to help with that. Since you know Tramadol works and it is a synthetic opiate, maybe a different opiate would help you and not cause insomnia. It is something to think about. How fast did you taper off the Ropinerole and then how fast did you taper down from the Tramadol? Tramadol only stays in your system for 4 to 6 hrs and then starts "going out". it has a very short half life. As far as over the counter meds, nothing with Diphenhydramine in it, as in Benedryl, or any over the counter sleep meds with Diphenhydramine will put you into total misery, again for most of us, that will happen. Diphenhydramine is one of the worst things to take if you have RLS. Do you take magnesuim, and now I am stretching. For bad nights that I still have once in a while, I use things like Icy Hot pain rub, anything with menthol will do it. I do lots of yoga stretching, too. I am also on a list of meds, the main ones being the opiates which take care of my pain issues and my RLS. I had to stop the tramadol because it was not "fixing my pain" issues from 4 back surgeries and 2 neck surgeries. But, you have kind of have a clue in the tramadol, that it stopped your RLS, but not the insomnia. Sometimes a "cocktail" of meds is needed and works best for RLS, instead of just one med. But do not go back to the dopamine meds, since the withdrawal was horrendous, as you say, and it is for MANY people. Dopamine withdrawal is compared to withdrawal from cocaine, no lie. So, avoid any of those at all costs since you have been thru it once. Depending on the time line of when you last took a dopamine med, you could still be having SOME withdrawal from it. it can take a long time, and when withdrawing RLS will get worse, so that is why I said your doc did the right thing with the tramadol. It tells me he knows how to treat RLS, anyway. thee is not much over the counter that will really help, and none of the stuff on the internet that advertise "Cure your RLS" is good. Nothing cures RLS yet, we can only treat it, so if it sounds to good to be true it is. :( Good luck, and let us know how you get on, and what happens at the next doctor's appointment.

  • Thanks for such a quick reply. I think I'm just going to have to put up with it until my neurology appointment comes through and hope that the insomnia is due to the tramadol/ropinorole withdrawal rather than having just gone back to base level before I started the medication route 18 months ago.

    My doctor has reached the end of her "expertise" hence the referral to the neurologist. I hope I get one who knows what RLS is!!! And you are right - no more dopamine at all. Though the though of an opiate does scare me and the thought of having to come off anything again because of augmentation scares me too.

    I'm not sure what to expect from the neurologist - it's a 6 month waiting list (I'm 5 months in) and if the course of treatment they recommend doesn't work - what then? Do I have to wait another 6 months to see them? And how on earth do you get to the point that you find a treatment that works and if you need a mix how does anyone know which mix it should be? it seems very overwhelming. I'm lucky that I have no underlying medical conditions and the RLS doesn't give me any pain. But I do get it severely every night.

    In answer to your other question I started magnesium last night, I wanted to wait until I was off all other medication. I'm also 4 weeks into a course of iron - the doctor tested my iron levels and although they were ok they weren't up to the level needed for RLS. i haven't noticed them helping yet.

    Otherwise I avoid caffeine, I eat lots of fruit and vege, avoid processed foods, I exercise in moderation, I rarely drink and when people suggest a warm bath to help me relax before bed I have to laugh - the minute I try and relax in a bath my legs starts..... every time......

    You seems to have yours under control for which I'm glad for you and which gives me hope so it is good to hear there is success sometimes.

    Pam

  • Please don't be scared of going on to opiates- like oxycontin- they really work and apart from the social 'stigma' are not harmful - just be careful if you have a dodgy heart- need monitoring.

    I have complete relief from rls with 10 mg oxy at night and 5 in the morning to keep things stable.

    Insomnia was an issue for about a month and there was a certain amount of itchiness- but all bearable - AND NO RLS!

    Magnesium will help you go to sleep- but not oxide. Citrate is a good one, I'm sure others will advise better.

    Magnesium is a whole science in its own right.

    Really hope you get sorted. Cheers.

  • Pam I was under the Neurology at Sheffield Hallamshire Hospital. Is that where you are going? Do you know which Consultant you will be seeing? Send me a private message if you prefer. As for your questions Nightdancer has said everything I would have said no nothing much to add apart from have you tried any of the anticonvulsant meds eg Gabapentin and Pregablin ( Lyrica )? They didn't help me but some sufferers find them very good. .Pippins2 x

You may also like...